Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 196, NWS St. Louis, MO

August 7, 2018Jefferson County, Saint Francois County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 7, 2018, 2:45 PM CDT for Jefferson County, Saint Francois County, Washington County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 2:45 PM CDT (19:45 UTC)
Expired
Aug 7, 2018, 3:30 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, MO, Saint Francois County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 82 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WUUS53 KLSX 071945
SVRLSX
MOC099-187-221-072030-
/O.NEW.KLSX.SV.W.0196.180807T1945Z-180807T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
245 PM CDT TUE AUG 7 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jefferson County in east central Missouri...
  Central Washington County in east central Missouri...
  Northwestern St. Francois County in southeastern Missouri...

* Until 330 PM CDT.

* At 245 PM CDT, a severe thunderstorm was located 7 miles west of
  Potosi, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Potosi, Mineral Point, Old Mines, Blackwell, Latty, Cadet, Shirley
  and Fletcher.

This also includes  Washington State Park and St. Francois State
Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3785 9092 3795 9106 3823 9073 3796 9047
TIME...MOT...LOC 1945Z 231DEG 23KT 3793 9092 

HAIL...1.00IN
WIND...60MPH
 
$$

TES
2 follow-up statements
828 
WWUS53 KLSX 072009
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
309 PM CDT TUE AUG 7 2018

MOC099-187-221-072030-
/O.CON.KLSX.SV.W.0196.000000T0000Z-180807T2030Z/
Jefferson MO-Washington MO-St. Francois MO-
309 PM CDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN JEFFERSON...NORTHEASTERN WASHINGTON AND NORTHWESTERN
ST. FRANCOIS COUNTIES...

At 309 PM CDT, a severe thunderstorm was located over Old Mines,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mineral Point, Old Mines, Cadet, Fletcher and Blackwell. 

This also includes  Washington State Park and St. Francois State
Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3791 9068 3805 9094 3823 9073 3796 9047
TIME...MOT...LOC 2009Z 235DEG 24KT 3805 9073 

HAIL...1.00IN
WIND...60MPH
 
$$

TES
403 
WWUS53 KLSX 072024
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
324 PM CDT TUE AUG 7 2018

MOC099-187-221-072034-
/O.EXP.KLSX.SV.W.0196.000000T0000Z-180807T2030Z/
Jefferson MO-Washington MO-St. Francois MO-
324 PM CDT TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON...
NORTHEASTERN WASHINGTON AND NORTHWESTERN ST. FRANCOIS COUNTIES WILL
EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3791 9068 3805 9094 3823 9073 3796 9047
TIME...MOT...LOC 2024Z 231DEG 23KT 3811 9064 

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 12:39 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 7, 12:39 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1239 PM CDT Tue Aug 7 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 354 AM CDT Tue Aug 7 2018

Convective trends are the primary forecast concern in the short
term. First MCS complex that developed over central MO continues to
track east along and north of I-70 as of 08z. It will exit the
region by daybreak. In the meantime, widely scattered activity is
developing in the warm sector south of I-70.

Back over northern Missouri, additional storms are developing along
main cold front. Expect this activity to eventually track southeast
into forecast area after 15z. Explicit models are tracking the
storms a bit more to the south, mainly affecting areas along and
south of I-70 today. In addition to the frontal boundary, remnant
boundaries from this morning's convection will be the focus for a
few strong to severe storms today, if the atmosphere is allowed to
destabilize. Best guess is that this will occur during the afternoon
hours over parts of southeast Missouri and southwestern Illinois.

As for high temperatures today it will depend on cloud cover and
precipitation. For now have high temps in the upper 70s to low 80s
over northeastern MO and west central IL with mid to upper 80s
across rest of forecast area.

For tonight, frontal boundary to weaken and wash out with activity
diminishing from north to south, but linger over southern portions
of forecast area through the night. Low temps will be 60s.

Byrd

.LONG TERM...  (Wednesday through Monday)
Issued at 354 AM CDT Tue Aug 7 2018

With such slow movement of the weakening frontal boundary,
precipitation chances to linger over portions of southeast MO and
southern IL through the day on Wednesday.

Beyond that, majority of forecast area to remain dry through
Thursday night. Latest 00z runs of GFS and ECMWF continue to show a
shortwave trof sliding southeast through forecast area Friday,
generating isolated/scattered activity by Friday afternoon/evening,
mainly along and north of Interstate 70. Still a lot of uncertainty
for the weekend, though models are more in agreement with upper trof
deepening and becoming a cutoff closed low. However, placement and
timing of this closed low are different between the models. For now
kept the model blend solution for this period with isolated/
scattered activity Saturday through Monday. No matter what this
pattern will keep temps at or below normal for this time of year.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1226 PM CDT Tue Aug 7 2018

Coverage of storms should increase through the afternoon hours
across east-central and southeast Missouri. Most likely time for
storms in this area will be from mid afternoon through very early
evening. IFR/MVFR visibilities are possible with heavier
downpours. KCOU and KUIN are expected to be far enough west and
north respectively to avoid higher likelihood of storms through
this evening. A brief period of MVFR visibilities and/or ceilings
are likely across the terminals very late tonight into early
Wednesday morning. Conditions should improve back to VFR by late
morning on Wednesday along with a light northwest wind behind the
cold front.

SPECIFICS FOR KSTL:

Increasing chances of showers and storms this afternoon. Best
chances appear between 2PM and 6PM, with IFR/MVFR visibilities
possible in heavier downpours. A brief period of IFR ceilings is
also likely very early this afternoon. Chances of storms decrease
this evening and shift more toward the south of the terminal. A
few hour period of MVFR ceilings look likely toward dawn on
Wednesday, but expect dry/VFR conditions by late morning. Winds
will remain light through the period, with primary wind direction
a challenge. An easterly component should shift back to the south
by mid afternoon before becoming variable as the front approaches.
Northwest winds are favored from late Wednesday morning through
the rest of the valid TAF period.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 7, 4:27 AM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
427 AM CDT Tue Aug 7 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
427 AM CDT Tue Aug 7 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Thunderstorms are likely for much of the area through tonight. A
few of the storms could be strong to severe with damaging winds
and large hail the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The chance of thunderstorms continues for parts of the area
Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

Byrd

In the hours before

Local storm report, Aug 7, 11:53 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1153 AM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     TSTM WND DMG     3 E DAVIS               39.06N 90.96W
08/07/2018                   LINCOLN            MO   PUBLIC

            DELAYED PUBLIC REPORT OF SEVERAL LARGE LIMBS
            SNAPPED AND A FEW TREES BLOWN DOWN. ONE TREE
            BLOWN ONTO HOUSE. TIME ESTIMATED FROM RADAR.

&&

AE
Local storm report, Aug 7, 11:56 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1156 AM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND DMG     EOLIA                   39.24N 91.01W
08/07/2018                   PIKE               MO   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA OF A TREE
            UPROOTED AND BLOWN ONTO A HOUSE. TIME
            ESTIMATED FROM RADAR.

&&

AE
Local storm report, Aug 7, 12:03 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1203 PM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     MARTINSBURG             39.10N 91.65W
08/07/2018                   AUDRAIN            MO   PUBLIC

            DELAYED PUBLIC REPORT VIA SOCIAL MEDIA OF
            LARGE TREE LIMB SNAPPED OFF. TIME ESTIMATED
            FROM RADAR.

&&

AE
Special weather statement, Aug 7, 1:53 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service St Louis MO
153 PM CDT TUE AUG 7 2018

MOZ084-099-071945-
Reynolds MO-Iron MO-
153 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR IRON AND NORTHERN REYNOLDS
COUNTIES UNTIL 245 PM CDT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bunker, moving east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ironton, Reynolds, Pilot Knob, Arcadia, Bunker, Annapolis, Belleview,
Glover, Oates, Centerville, Corridon, Hogan, Black, Granite, Sabula,
Chloride and Lesterville.

This also includes  Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3741 9118 3742 9121 3750 9121 3750 9131
      3758 9131 3759 9127 3759 9116 3762 9115
      3774 9065 3765 9065 3764 9061 3744 9055
      3735 9055 3733 9118
TIME...MOT...LOC 1852Z 255DEG 33KT 3746 9126

TES
Special weather statement, Aug 7, 2:31 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service St Louis MO
231 PM CDT TUE AUG 7 2018

MOZ073-072015-
Washington MO-
231 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 315 PM
CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Courtois, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Potosi, Irondale, Mineral Point, Old Mines, Belgrade, Latty, Cadet
and Shirley.

This also includes  Washington State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3785 9110 3794 9110 3817 9075 3810 9068
      3809 9068 3809 9066 3808 9066 3807 9064
      3780 9064 3774 9107
TIME...MOT...LOC 1931Z 234DEG 21KT 3787 9101

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:18 PM CDTSpecial Weather StatementLSXOsage42 min
Aug 6, 11:32 PM CDTSpecial Weather StatementLSXAudrain, Monroe, Shelby43 min
Aug 6, 11:41 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Monroe49 min
Aug 7, 12:21 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery54 min
Aug 7, 12:47 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike, Warren43 min
Aug 7, 1:39 AM CDTSpecial Weather StatementLSXPike51 min
Aug 7, 1:45 AM CDTSevere Thunderstorm WarningLSXLincoln, Pike33 min
Aug 7, 1:53 PM CDTSpecial Weather StatementLSXIron, Reynolds52 min
Aug 7, 2:31 PM CDTSpecial Weather StatementLSXWashington44 min
Aug 7, 6:43 PM CDTSpecial Weather StatementLSXGasconade47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.